Iowa, 2023

Cold in Iowa, February 23 to 24, 2023

February 23 to 24, 2023 · NWS FSD · 6 events in 6 counties and zones

Northwest winds from 10 to 20 mph with temperatures falling to the teens below zero produced wind chills from 25 below to 35 below zero.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Northwest winds from 10 to 20 mph with temperatures falling to the teens below zero produced wind chills from 25 below to 35 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 23, 5:19 PM CST, 41 minutes earlier.

Area forecast discussion, Feb 23, 5:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
519 PM CST Thu Feb 23 2023

.SHORT TERM...(This Evening through Friday)
Issued at 252 PM CST Thu Feb 23 2023

1.) Very cold wind chills overnight as temperatures fall well
below zero.

2.) Rapid warm up expected this weekend.

3.) Potential for moderate rain, possibly mixed with freezing rain
or snow, expected Sunday night and Monday.

Weather has calmed considerable with the winter storm moving east
of the forecast area this morning. Strong northwest winds of 15-25
mph are still producing blowing and drifting snow in rural areas.
In most areas, visibilities are above a mile but with many rural
roads having high snow banks on the sides of roads, this is still
causing significant drifting which may impact travel. Winds will
diminish quickly late this afternoon and evening and significant
drifting will come to an end.

High pressure will build over the area tonight and winds will go
light - first west of I-29 early this evening and then east of
I-29 toward midnight. With clear skies to start the night and new
snow cover, temperatures should quickly fall into the teens below
zero with a few isolated locations near highway 14 around -20.
Strong warm advection will begin aloft overnight as a weak upper
wave moves east of the Rockies. Mid and high clouds will stream
east reaching south central South Dakota by midnight and much of
southwestern Minnesota and northwestern Iowa toward 4 AM. These
clouds should limit the radiational cooling later tonight and is
one reason more areas will not fall below -20. While winds will be
light overnight, ever wind speeds of 5-10 mph will produce wind
chills of -25 to -35 over most of the area tonight into Friday
morning. Therefore we have issued a wind chill advisory from 00Z/6
PM CST to 16Z/10 AM CST for most of the forecast area. The only
exception is for areas around Sioux City, Cherokee, and Storm Lake
where low temperatures will remain above -10 tonight.

Warm advection on Friday morning may produce some very light snow
in the Sioux City area. However, there is 2000-3000 ft dry layer
shown in most soundings separating the mid clouds, and better
lift, from the surface. It is possible that there will be enough
lift in the near surface layer below 5000 ft to produce a few
flurries but accumulations seem unlikely so only have a slight
chance of snow in the morning. A better chance of snow will come
Friday afternoon focused on southwestern Minnesota. Upper forcing
for ascent associated with a weak upper level wave combined with
mid-level warm advection will produce a broader area of lift. In
the early afternoon, saturation will again be an issue but as lift
persists, expect at least a few flurries to develop across
southwestern Minnesota and, perhaps, even east central SD and
northwestern Iowa. If snow does develop it will only last a few
hours at any one location so any accumulation would be less than
half an inch.

With light winds at the surface, clouds and very cold air over the
area, high on Friday will generally be in the single digits above
zero although Huron may not even reach zero during the day.

.LONG TERM...(Friday Night through Thursday)
Issued at 252 PM CST Thu Feb 23 2023

A rapid warm up can be expected for the weekend as southerly winds
overspread the region beginning Friday night and continuing into
the weekend. There is some concern that a very strong inversion
may limit warming early Friday night so temperatures are likely to
fall back below zero in the evening. However, as winds pick up,
temperatures are expected to steady out toward midnight and then
slowly rise the remainder of the night. By sunrise on Saturday,
temperatures will generally be around or above zero. As mixing
become more efficient, temperatures should warm back toward
freezing with highs from the upper 20s along Hwy 14 to upper 30s
in the Missouri Valley. Temperatures will be a few degrees warmer
on Sunday.

The primary concern in the long term is strong low pressure that
will move from Kansas and then across Iowa and into the Great
Lakes. As this low deepens very strong southerly winds will
spread across the region on Sunday. This could cause additional
drifting snow on Sunday afternoon and evening. These winds will
also transport a lot of moisture northward with the precipitable
water between 0.5 and 1 inch by Sunday night. This amount of
moisture is unusual for late February as both the ECMWF ensemble
and GEFS precipitable water forecast is in the top 10 percent for
this time of year. And both the GEFS and ECE are hinting at
thunderstorms as both show at least a small amount of elevated
CAPE over portions of northwestern Iowa. The real uncertainty in
rainfall lies with how for northwest the 850-700 mb front is able
to get Sunday night. Ensembles are showing a medium (40-60%)
probability of 0.25" along and east of I-29 with the low
(20-30%) probability of greater than an inch in portions of
northwestern Iowa.

The other concern with this system is the potential for freezing
rain. Ensembles show a near 100% chance of 850 mb temperatures
being above freezing Sunday night. As for surface temperatures,
there is also a near 100% chance of remaining above freezing
through at least Sunday night south of I-90. However, there is a
small chance temperatures could fall below freezing late Sunday
night or Monday morning north of I-90 when precipitation is still
falling. Most likely this would happen after the inverted trough
moves through the area and winds turn to the northwest. In that
case, 850 mb temperatures will also begin to fall. So the most
likely scenario is most areas start as rain. As the inverted
trough moves through, temperatures begin to cool with the
potential for mixed precipitation changing over to snow.
Precipitation would quickly ending after winds switch to
northwest. There is a smaller probability that precipitation
switches to freezing rain or snow earlier Sunday night resulting
in either snow or ice accumulations before ending Monday morning.

Once this system moves through temperatures will return to near
normal in the upper 20s and lower 30s. Models also have very
divergent solutions toward the end of next week because of
difficulty in handling a strong trough moving onto the west coast.
Therefore low chances for snow or rain do exist toward the end of
the week but the exact timing and amounts remain very uncertain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 518 PM CST Thu Feb 23 2023

VFR conditions and cold temperatures expected into Friday morning.
Upper clouds increase later this evening, with mid-clouds
developing towards Friday morning.

Clouds thicken through the day and lower towards low VFR levels
late in the afternoon. A brief period of snow showers or flurries
could be possible late in the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 10 AM CST Friday for SDZ038>040-050-
     052>071.

MN...Wind Chill Advisory until 10 AM CST Friday for MNZ071-072-080-
     081-089-090-097-098.

IA...Wind Chill Advisory until 10 AM CST Friday for IAZ001>003-
     012>014-020.

NE...Wind Chill Advisory until 10 AM CST Friday for NEZ013-014.

&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Dux
Hazardous weather outlook, Feb 23, 4:22 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
422 PM CST Thu Feb 23 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-242230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
422 PM CST Thu Feb 23 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Wind chills will fall to 20 to 30 below zero by Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow may be possible Friday afternoon and evening mainly
along and east of Interstate 29. Accumulations of a dusting to
half inch may be possible, focused mainly in Southwest Minnesota
and North Central Iowa.

Rain will be possible Monday focused primarily along and southeast
of a line from Yankton to Sioux Falls and Marshall. Rainfall
amounts in Northwest Iowa may approach a half inch to an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 23, 12:51 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CST THU FEB 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     HEAVY SNOW       4 ENE HARDWICK          43.79N 96.13W
02/23/2023  M15.0 INCH       ROCK               MN   PUBLIC

            STORM TOTAL SNOWFALL.

&&

JC
Local storm report, Feb 23, 12:52 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1252 PM CST THU FEB 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             4 SSE SIOUX FALLS       43.49N 96.71W
02/23/2023  M11.6 INCH       LINCOLN            SD   PUBLIC

            STORM TOTAL SNOWFALL.

&&

JC
Local storm report, Feb 23, 1:01 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
101 PM CST THU FEB 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             1 E LE MARS             42.78N 96.15W
02/23/2023  M3.0 INCH        PLYMOUTH           IA   COCORAHS

            STORM TOTAL SNOWFALL. COCORAHS STATION
            IA-PL-9 LE MARS 1.0 E.

&&

JC
Local storm report, Feb 23, 1:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
108 PM CST THU FEB 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       MOUNT VERNON            43.71N 98.26W
02/23/2023  E12.0 INCH       DAVISON            SD   PUBLIC

            STORM TOTAL SNOWFALL.

&&

JC
Local storm report, Feb 23, 1:45 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 PM CST THU FEB 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       2 NE WORTHINGTON        43.64N 95.58W
02/23/2023  M15.5 INCH       NOBLES             MN   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

&&

JC
Local storm report, Feb 23, 2:15 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 PM CST THU FEB 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       1 W ALEXANDRIA          43.65N 97.80W
02/23/2023  M9.0 INCH        HANSON             SD   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0759 AM     HEAVY SNOW       2 S ARMOUR              43.30N 98.34W
02/23/2023  M7.5 INCH        DOUGLAS            SD   EMERGENCY MNGR

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       AURORA                  44.28N 96.68W
02/23/2023  E13.0 INCH       BROOKINGS          SD   PUBLIC

            STORM TOTAL SNOWFALL.

0700 AM     SNOW             2 S BROOKINGS           44.28N 96.79W
02/23/2023  M11.0 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-57 BROOKINGS 1.6 S.

0700 AM     SNOW             4 SE BRUCE              44.40N 96.83W
02/23/2023  M10.5 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-56 BROOKINGS 6.5 NNW.

0800 AM     SNOW             5 W BRUCE               44.43N 97.00W
02/23/2023  M13.5 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-45 BRUCE 5.3 W.

1119 AM     HEAVY SNOW       4.2 SW BURKE            43.14N 99.35W
02/23/2023  M9.5 INCH        GREGORY            SD   COCORAHS

1119 AM     HEAVY SNOW       10.5 SSE BURKE          43.04N 99.21W
02/23/2023  M9.0 INCH        GREGORY            SD   COCORAHS

0800 AM     HEAVY SNOW       1 NNW CANTON            43.31N 96.59W
02/23/2023  M10.4 INCH       LINCOLN            SD   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0700 AM     SNOW             8 SSW CHAMBERLAIN       43.71N 99.38W
02/23/2023  M13.6 INCH       BRULE              SD   COCORAHS

            COCORAHS STATION SD-BL-10 CHAMBERLAIN 7.5
            SSW.

0750 AM     SNOW             5 S COTTONWOOD          44.54N 95.68W
02/23/2023  M8.2 INCH        LYON               MN   COCORAHS

            COCORAHS STATION MN-LY-14 4 S COTTONWOOD.

1115 AM     HEAVY SNOW       8.8 S DALLAS            43.11N 99.52W
02/23/2023  M9.5 INCH        GREGORY            SD   COCORAHS

0700 AM     HEAVY SNOW       DE SMET                 44.38N 97.55W
02/23/2023  M13.0 INCH       KINGSBURY          SD   COCORAHS

            CORRECTS PREVIOUS SNOW REPORT FROM DE SMET.
            STORM TOTAL SNOWFALL.

1121 AM     HEAVY SNOW       10.2 W DIMOCK           43.48N 98.19W
02/23/2023  M10.3 INCH       DOUGLAS            SD   COCORAHS

0648 AM     HEAVY SNOW       EDGERTON                43.88N 96.13W
02/23/2023  M15.0 INCH       PIPESTONE          MN   PUBLIC

            STORM TOTAL SNOWFALL.

0813 AM     HEAVY SNOW       4 ENE HARDWICK          43.79N 96.13W
02/23/2023  M15.0 INCH       ROCK               MN   PUBLIC

            STORM TOTAL SNOWFALL.

0600 AM     HEAVY SNOW       HARTFORD                43.63N 96.94W
02/23/2023  M13.7 INCH       MINNEHAHA          SD   COCORAHS

            STORM TOTAL SNOW.

0700 AM     SNOW             6 SW IVANHOE            44.41N 96.34W
02/23/2023  M13.0 INCH       LINCOLN            MN   COCORAHS

            COCORAHS STATION MN-LN-4 HENDRICKS 8.0 SE.

0700 AM     HEAVY SNOW       HILLS                   43.53N 96.36W
02/23/2023  M10.5 INCH       ROCK               MN   COCORAHS

            STORM TOTAL SNOWFALL.

0800 AM     SNOW             5 NW HOLSTEIN           42.55N 95.61W
02/23/2023  M1.9 INCH        IDA                IA   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0815 AM     SNOW             HULL                    43.19N 96.13W
02/23/2023  M6.0 INCH        SIOUX              IA   PUBLIC

            STORM TOTAL SNOWFALL.

0600 AM     HEAVY SNOW       HURLEY                  43.28N 97.09W
02/23/2023  M10.1 INCH       TURNER             SD   COCORAHS

            STORM TOTAL SNOWFALL.

0640 AM     HEAVY SNOW       2 S HURON               44.34N 98.22W
02/23/2023  M16.0 INCH       BEADLE             SD   OFFICIAL NWS OBS

            STORM TOTAL ACCUMULATION.

0800 AM     HEAVY SNOW       2 NNE LAKEFIELD         43.70N 95.15W
02/23/2023  M10.9 INCH       JACKSON            MN   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       LAKEFIELD               43.68N 95.17W
02/23/2023  M13.0 INCH       JACKSON            MN   EMERGENCY MNGR

            STORM TOTAL SNOWFALL.

0530 AM     SNOW             1 E LE MARS             42.78N 96.15W
02/23/2023  M3.0 INCH        PLYMOUTH           IA   COCORAHS

            STORM TOTAL SNOWFALL. COCORAHS STATION
            IA-PL-9 LE MARS 1.0 E.

0800 AM     HEAVY SNOW       1 SSE MADISON           43.99N 97.09W
02/23/2023  M13.0 INCH       LAKE               SD   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       1 N MARSHALL            44.47N 95.79W
02/23/2023  M15.0 INCH       LYON               MN   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       1 SSW MITCHELL          43.71N 98.04W
02/23/2023  M13.2 INCH       DAVISON            SD   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       MOUNT VERNON            43.71N 98.26W
02/23/2023  E12.0 INCH       DAVISON            SD   PUBLIC

            STORM TOTAL SNOWFALL.

0800 AM     SNOW             5 NW MOVILLE            42.55N 96.12W
02/23/2023  M1.8 INCH        WOODBURY           IA   PUBLIC

            STORM TOTAL SNOWFALL.

0434 AM     SNOW             3 SSE NORTH SIOUX CITY  42.50N 96.49W
02/23/2023  M2.5 INCH        UNION              SD   BROADCAST MEDIA

0800 AM     SNOW             ORANGE CITY             43.00N 96.06W
02/23/2023  M4.5 INCH        SIOUX              IA   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0700 AM     HEAVY SNOW       4 ENE MONROE            43.50N 97.14W
02/23/2023  M12.0 INCH       MCCOOK             SD   COCORAHS

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       4 SSW PICKSTOWN         43.02N 98.56W
02/23/2023  M6.5 INCH        GREGORY            SD   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       13 WNW PLATTE           43.49N 99.06W
02/23/2023  M7.0 INCH        CHARLES MIX        SD   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

1100 AM     SNOW             REMSEN                  42.81N 95.98W
02/23/2023  M1.8 INCH        PLYMOUTH           IA   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       ROCK RAPIDS             43.43N 96.17W
02/23/2023  M8.0 INCH        LYON               IA   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       SALEM                   43.72N 97.39W
02/23/2023  M14.0 INCH       MCCOOK             SD   PUBLIC

            STORM TOTAL SNOWFALL.

1118 AM     SNOW             SERGEANT BLUFF          42.40N 96.36W
02/23/2023  M1.3 INCH        WOODBURY           IA   OFFICIAL NWS OBS

            STORM TOTAL SNOWFALL.

0800 AM     SNOW             SHELDON                 43.18N 95.85W
02/23/2023  M5.0 INCH        O'BRIEN            IA   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       SIBLEY                  43.40N 95.75W
02/23/2023  M11.0 INCH       OSCEOLA            IA   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0506 AM     SNOW             3 NNE SIOUX CITY        42.53N 96.37W
02/23/2023  M2.0 INCH        WOODBURY           IA   BROADCAST MEDIA

0538 AM     HEAVY SNOW       3 N SIOUX FALLS         43.59N 96.73W
02/23/2023  M12.6 INCH       MINNEHAHA          SD   OFFICIAL NWS OBS

            STORM TOTAL SNOWFALL.

0700 AM     SNOW             4 WNW ROWENA            43.55N 96.63W
02/23/2023  M12.9 INCH       MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-82 SIOUX FALLS 5.2 E.

0700 AM     SNOW             1 SSW SLAYTON           43.98N 95.76W
02/23/2023  M16.5 INCH       MURRAY             MN   COCORAHS

            COCORAHS STATION MN-MY-11 SLAYTON 0.8 SSW.

0707 AM     SNOW             1 N SPENCER             43.17N 95.15W
02/23/2023  M3.5 INCH        CLAY               IA   BROADCAST MEDIA

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       1 W SPIRIT LAKE         43.42N 95.14W
02/23/2023  M7.7 INCH        DICKINSON          IA   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

1120 AM     HEAVY SNOW       3.8 SW STICKNEY         43.55N 98.49W
02/23/2023  M8.5 INCH        AURORA             SD   COCORAHS

0800 AM     HEAVY SNOW       TAUNTON                 44.59N 96.06W
02/23/2023  M21.0 INCH       LYON               MN   PUBLIC

            CORRECTS PREVIOUS SNOW REPORT FROM TAUNTON.
            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       1 SE TEA                43.43N 96.82W
02/23/2023  M12.6 INCH       LINCOLN            SD   TRAINED SPOTTER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       TYNDALL                 42.99N 97.87W
02/23/2023  M6.7 INCH        BON HOMME          SD   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     SNOW             1 WNW VERMILLION        42.78N 96.94W
02/23/2023  M5.5 INCH        CLAY               SD   PUBLIC

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       WESSINGTON SPRINGS      44.08N 98.57W
02/23/2023  M13.0 INCH       JERAULD            SD   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       WINDOM                  43.87N 95.12W
02/23/2023  M13.9 INCH       COTTONWOOD         MN   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       2 NE WORTHINGTON        43.64N 95.58W
02/23/2023  M15.5 INCH       NOBLES             MN   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0800 AM     HEAVY SNOW       2 ESE YANKTON           42.88N 97.36W
02/23/2023  M6.5 INCH        YANKTON            SD   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

0520 AM     SNOW             YANKTON                 42.89N 97.39W
02/23/2023  E7.0 INCH        YANKTON            SD   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Sioux

When
February 23, 6:00 PM CST to February 24, 8:00 AM CST
Where
Sioux forecast zone
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Wind chills reached as low as -30 near Maurice.

Cold/Wind Chill, Lyon

When
February 23, 8:00 PM CST to February 24, 8:00 AM CST
Where
Lyon forecast zone
Reported by
Mesonet
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Wind chills reached as low as -31 3 miles east-northeast of Doon.

Cold/Wind Chill, Osceola

When
February 23, 8:00 PM CST to February 24, 10:00 AM CST
Where
Osceola forecast zone
Reported by
Mesonet
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Wind chills reached as low as -33 7 miles southwest of Ocheyedan.

Cold/Wind Chill, O'Brien

When
February 23, 10:00 PM CST to February 24, 6:00 AM CST
Where
O'Brien forecast zone
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Wind chills reached as low as -29 at Sheldon.

Cold/Wind Chill, Clay

When
February 23, 11:00 PM CST to February 24, 3:00 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Wind chills reached as low as -28 at Spencer.

Cold/Wind Chill, Dickinson

When
February 24, 12:00 AM CST to 6:00 AM CST
Where
Dickinson forecast zone
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Wind chills reached as low as -30 6 miles southwest of Milford and -28 3 miles south-southeast of Lake Park.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093898, 1093895, 1093896, 1093899, 1093900, 1093897.